Alert archive / Kansas / Dust Storm Warnings in 2021

Dust Storm Warning 9, NWS Goodland, KS

December 15, 2021Cheyenne County, Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this dust storm warning at Dec 15, 2021, 10:57 AM CST for Cheyenne County, Rawlins County, Thomas County, Kansas. It was in force for 2 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 15, 2021, 10:57 AM CST (16:57 UTC)
Expired
Dec 15, 2021, 1:00 PM CST
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 11:21 AM CSTNON-TSTM WND GST 58Colby, KS
Dec 15, 11:24 AM CSTNON-TSTM WND GST 6410 Wsw Mingo, KSREPORTED VIA WEATHER UNDERGROUND STATION KKSCOLBY28.
Dec 15, 11:31 AM CSTNON-TSTM WND DMG4 Wsw Levant, KSCORRECTS PREVIOUS DUST STORM REPORT FROM 3 W EDSON. SEMI-TRUCK BLOWN OVER DUE TO STRONG WINDS AT MILE MARKER 43 ON I-70.
Dec 15, 11:35 AM CSTNON-TSTM WND GST 683 N Colby, KSAWOS STATION KCBK 2 N COLBY.
Dec 15, 11:35 AM CSTNON-TSTM WND DMGRexford, KSREPORTED VIA SOCIAL MEDIA. STRONG WINDS KNOCKED THE POWER OUT IN THE TOWN OF REXFORD.
Dec 15, 11:45 AM CSTNON-TSTM WND GST 712 Nnw Atwood, KSDELAYED REPORT. WEATHER UNDERGROUND STATION KKSATWOO3.
Dec 15, 12:15 PM CSTNON-TSTM WND GST 62Saint Francis, KSAWOS STATION KSYF ST. FRANCIS CITY.
Dec 15, 12:35 PM CSTNON-TSTM WND GST 663 N Colby, KSAWOS STATION KCBK 2 N COLBY.
Dec 15, 12:52 PM CSTNON-TSTM WND GST 642 Nw Colby, KSWEATHER UNDERGROUND STATION KKSCOLBY8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS53 KGLD 151657
DSWGLD

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
1057 AM CST Wed Dec 15 2021

KSC023-153-193-151900-
/O.NEW.KGLD.DS.W.0009.211215T1657Z-211215T1900Z/
Cheyenne KS-Thomas KS-Rawlins KS-
1057 AM CST Wed Dec 15 2021

The National Weather Service in Goodland has issued a

* Dust Storm Warning for...
  Cheyenne County in northwestern Kansas...
  Thomas County in northwestern Kansas...
  Rawlins County in northwestern Kansas...

* Until 100 PM CST.

* At 1057 AM CST, a wall of dust was along a line extending from 12
  miles north of Ruleton to 8 miles east of Goodland to 9 miles
  southwest of Russell Springs, moving northeast at 80 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 75 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes Interstate 70 in Kansas between mile markers 36 and 74.
 
Locations impacted include...
Colby, Oakley, St. Francis, Atwood, Brewster, Levant and Bird City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.

&&

LAT...LON 4000 10074 3957 10074 3957 10073 3913 10072
      3914 10139 3957 10139 3957 10205 4000 10205
TIME...MOT...LOC 1657Z 213DEG 71KT 3952 10191 3931 10155 3886 10133 

$$

JRM

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Dec 15, 5:44 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 5:44 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 AM MST Wed Dec 15 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Wed Dec 15 2021

At the start of the short term period, current RAP analysis shows
the CWA underneath the front part of an upper air trough with the
base of the trough over AZ. Forecast guidance shows this trough
making a quick progress to the northeast with the base reaching the
western portion of the CWA around 18Z. The trough starts to close
off into a low over northern NE by 00Z leaving the CWA underneath
the base of a broader trough over the northwestern CONUS. By late
Wednesday, the CWA sees a west-southwesterly flow aloft. At the
surface, models show a surface low looks to develop in northern CO
and not only move east-northeast quickly, but also strengthen
quickly as the day goes on. Latest model runs show a 988mb surface
low over the CO/KS/NE border by 18Z with a 10-15 mb pressure
gradient across the CWA. A cold front associated with this low
looks to begin to sweep across the CWA by around 17Z to 18Z from
the west. This front will turn the strong south-southwesterly
winds to west-southwesterly during the early afternoon hours and
then northwesterly during the mid afternoon hours. There may be a
chance for some wrap around light rain in northern portions of the
CWA during the afternoon, but accumulation looks to be minimal.
Uncertainty still remains with the exact track and timing of this
fast moving low, but confidence has increased from previous
forecasts. Daytime highs in the CWA look to range between the
lower 50s and the upper 60s while overnight lows look to be in the
middle teens to the lower 20s.

As for possible threats during the day, they expect to come in three
flavors: high winds, blowing dust, and fire weather. As stated
earlier, strong winds are expected throughout the day that will
shift as the system moves past the CWA. Sustained winds look reach
35 to 45 kts during the morning and afternoon hours with maximum
wind gusts ranging to around 55 kts in the north to 65 and almost 70
kts in the southern portions by the late morning/early afternoon.
After the front passes, the CWA sees wind gusts in the 50 kt range
through the rest of the afternoon. With these strong winds, blowing
dust can be expected throughout the CWA with better chances in
southern locations with the greater wind speeds during the morning
hours. Reduced visibilities and air quality are both expected in
the CWA today. Also with these strong winds, critical fire
weather conditions are expected across the entire CWA even though
minimum relative humidity values may not reach criteria. Wildfires
will quickly become out of control should they occur due to not
only the strong winds, but also due to the aforementioned wind
shifts throughout the day. Burning is definitely not recommended
today.

.LONG TERM...(Thursday through Wednesday)
Issued at 1230 AM MST Wed Dec 15 2021

For the extended period, the latest runs of the GFS/ECMWF show at
500mb that zonal flow over the central Plains on Thursday gives way
to a slow moving trough that takes a Friday and most of Saturday
trek across the central/northern Plains, only to be followed by a
slow moving, slightly amplified ridge that works over the area
Sunday into the middle of next week. The movement of the ridge
allows for zonal flow to transition to southwest flow aloft during
this time.

Looking further down in the atmosphere from 850 mb to the surface
during the same timeframe, several troughs develop along the eastern
slopes of the Rockies with eastward movement into the Plains. This
will set up a persistent southerly to northerly wind regime as each
trough passes the CWA. The result will be some swings in temps for
both daytime highs and overnight lows as colder air filters south on
northerly flow.

For weather items of focus for the extended period, both the
GFS/ECMWF show zero QPF during this time allowing for the dry
conditions to persist. What will be of concern with the persistent
dryness due to lack of precip will be low RH readings during the
daytime hours. The afternoon hours for of the days will see drops
into the teens for humidity, especially along and west of Highway
25. Gust potential has 20-30 mph possible, so fire wx conditions
come into play and will have to be monitored.

For temps, daytime highs range in the mid 40s to mid 50s on Thursday
and Friday, lower to mid 40s on Saturday with mainly 50s thereafter
from Sunday onward. Some areas on Monday could see some mid to upper
40s present with lower 50s. Overnight lows will have lower 20s
Thursday night, low to mid teens Friday night, and from Saturday
night onward, mid teens increasing to lower 20s by midweek next week.

Winds during each overnight period will bring about wind chill
concerns. Here are the expected wind chill readings for each
overnight period:

Thursday night...single numbers above zero into the mid teens.

Friday night...single numbers above and below zero.

Saturday night...single numbers above zero.

Sunday night...single numbers above zero into the mid teens.

Monday night...single numbers above zero into the lower teens.

Tuesday night...lower to mid teens.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Dec 15 2021

KGLD expects to begin the 12Z TAF period with south-southwesterly
winds with low level wind shear through the early morning. Winds
at KGLD look pick up to 27G37 kts around 16Z with an approaching
low pressure system in CO. KGLD sees near-IFR conditions at 18Z as
blowing dust expects to lower visibility when the stronger winds
of 43G60 kt are expected with possible temporary LIFR conditions
due to visibility dropping to 1/2SM. At 21Z, VFR restrictions
return to KGLD with winds become west-northwesterly around 32G48
kts following a cold front passage before becoming northwesterly
at 20G32 at 03Z. KGLD winds slow to around 10 kts 06Z for the rest
of the period.

At KMCK, the terminal sees low level wind shear as well to begin
the TAF period with south-southwesterly winds at 11G20 kts. Winds
at KMCK expect to increase to 24G39 kts at 16Z and then increase
more to 38G53 kts by 18Z as MVFR conditions are expected with
reduced visibility due to blowing dust. There is a chance for
vicinity showers at the KMCK terminal beginning at 21Z as winds
become westerly at 26G43 kts. KMCK winds expect to turn west-
northwesterly at 20G31 kts by 01Z before slowing to around 9 kts
at 11Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ013>016-027>029-041-042.

CO...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for COZ090>092.

     Red Flag Warning from 8 AM this morning to 8 PM MST this evening
     for COZ253-254.

NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for NEZ079>081.

&&

SHORT TERM...76
LONG TERM...JN
AVIATION...76
Hazardous weather outlook, Dec 15, 10:04 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
904 AM MST Wed Dec 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
904 AM MST Wed Dec 15 2021 /1004 AM CST Wed Dec 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area today.
An automated surface observation site in Lamar, Colorado reported a
wind gust of 107 mph at 844 AM MST. The safest place to be during
high winds, is indoors. If you must drive, watch for objects blowing
across the roadway and into your path. Keep a safe distance from cars
in adjacent lanes as strong gusts could suddenly push a vehicle
outside its lane of travel. Take extra care in high-profile vehicles
such as a truck, van, or SUV, or when towing a trailer, as these are
more prone to be pushed or flipped by high winds.

A Red Flag Warning is also in effect today, mainly along and south
of Interstate 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and reduced
visibilities associated with blowing dust.

Vincent

In the hours before

Local storm report, Dec 15, 10:40 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     NON-TSTM WND GST 14 S SHARON SPRINGS     38.70N 101.74W
12/15/2021  M76 MPH          WALLACE            KS   NWS EMPLOYEE

            ZERO VISIBILITY REPORTED DUE TO DUST.

&&

KMK
Local storm report, Dec 15, 10:41 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
12/15/2021  M60 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

KMK
Local storm report, Dec 15, 10:48 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
948 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
12/15/2021  M68 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

EH
Local storm report, Dec 15, 10:51 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 14 S SHARON SPRINGS     38.70N 101.74W
12/15/2021  M83 MPH          WALLACE            KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE MEASURED. VISIBILITY
            1/4 MILE.

&&

KMK
Local storm report, Dec 15, 10:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     DUST STORM       14 S SHARON SPRINGS     38.70N 101.74W
12/15/2021                   WALLACE            KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED BLOWING DUST
            WITH VISIBILITY OF 1/4 MILE.

&&

KMK
Local storm report, Dec 15, 10:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     DUST STORM       3 ENE SELKIRK           38.48N 101.49W
12/15/2021                   WICHITA            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA. VISIBILITY DOWN
            TO 1/4 MILE OR LESS AT WHITE WOMAN CREEK ON
            KS-96.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:03 AM CSTDust Storm WarningGLDGreeley, Wallace117 min
Dec 15, 10:27 AM CSTDust Storm WarningGLDLogan, Wichita2 hr
Dec 15, 10:36 AM CSTDust Storm WarningGLDSherman114 min
Dec 15, 11:21 AM CSTDust Storm WarningGLDGove, Sheridan114 min
Dec 15, 11:52 AM CSTDust Storm WarningGLDDecatur, Graham, Norton113 min
Dec 15, 12:07 PM CSTBlowing Dust WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more6 hr

Nearby

Dust Storm Warnings in Kansas, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.